call 800-291-1732 (Who Answers?) for a free referral.
Hydrocodone, one of several prescription opiate drugs, works extremely well as a pain relief agent and is commonly used to treat conditions involving moderate to severe pain symptoms. It’s pain-relieving properties can, however take a turn for the worse when used for recreational purposes.
According to the Journal of Addiction, prescription opiate abuse carries a high risk of overdose, especially with the more powerful opiate agents like hydrocodone. Being able to recognize symptoms of overdose on hydrocodone early on can prevent you or someone you know from becoming a fatality.
Hydrocodone’s Mechanism of Action
As one of the most commonly prescribed opiate drugs on the market, hydrocodone-based medications include a range of brand name drugs, including:
As one of the more powerful opiate drugs, hydrocodone easily disrupts the brain’s chemical makeup, which causes serious problems throughout the body’s major systems, according to Yale University. Symptoms of overdose on hydrocodone develop out of this drug’s ability to incapacitate brain functioning over time.
Call our helpline at 800-291-1732 (Who Answers?) to see if your insurance will help pay your rehab costs.
Top 5 Symptoms of Overdose on Hydrocodone
1. Breathing Difficulties
More often than not, symptoms of overdose on hydrocodone will take hold of the body’s respiratory system first, causing breathing difficulties that can quickly lead to death, according to the Substance Abuse & Mental Health Services Administration. Hydrocodone works by slowing chemical activities in the brain, which inevitably slows down the body’s respiratory system.
Breathing problems may take the form of:
- Slowed breathing rate
- Shallow breathing
- Erratic breathing
- Breathing has stopped altogether
2. Skin Discoloration
Skin discoloration, another symptom of overdose on hydrocodone develops as oxygen levels in the blood reach dangerously low levels. Signs of discoloration can show up in the face, causing a pale or clammy-like complexion. A person’s lips and fingernails may also take on a bluish or purplish-black hue.
3. Gurgling Sounds
In the event a person falls asleep while “high” on hydrocodone, gurgling sounds may be an indication that he or she is choking. Also known as the “death rattle,” gurgling sounds can occur while a person is snoring, and can be easy to miss.
4. Comatose-Like Behavior
Hydrocodone’s slowing effects can quickly shut down areas of the brain in large enough dosage amounts causing a person to exhibit comatose-like behaviors. This symptom of overdose on hydrocodone may take the form of:
- An inability to talk
- Loss of consciousness
- A blank stare
- Unresponsive to surrounding environment
5. Slowed Heart Rate
Much like hydrocodone effects interfere with respiratory functioning, at high enough dosage amounts a person’s heart rate can slow to dangerous levels. When this happens, a person’s heartbeat becomes slow, erratic or stops altogether as the body goes limp. Vomiting may also occur.
Ongoing drug abuse practices place users at increasing risk of developing symptoms of overdose on hydrocodone due to the brain’s growing tolerance for the drug. In the absence of needed treatment help, the risk of overdose looms larger with each passing day. In effect, symptoms of overdose on hydrocodone can be life-threatening and require immediate medical attention.
If you suspect you or someone you know may be at risk of hydrocodone overdose and have more questions, or need help finding treatment that meets your needs, please feel free to call our toll-free helpline at 800-291-1732 (Who Answers?) to speak with one of our addictions specialists.